Oklahoma, 2020High Wind in Oklahoma, February 25, 2020
February 25, 2020 · NWS AMA · 4 events in 2 counties and zones
Strong winds aloft mixed to the surface following the passage of a cold front. Across the western half of the Oklahoma Panhandle, reports of sustained winds above 40 MPH and a gust of 58 MPH were received.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft mixed to the surface following the passage of a cold front. Across the western half of the Oklahoma Panhandle, reports of sustained winds above 40 MPH and a gust of 58 MPH were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 25, 5:30 AM CST, 5 hours 15 minutes earlier.
Area forecast discussion, Feb 25, 5:30 AM CST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 AM CST Tue Feb 25 2020
.AVIATION...
12Z TAF Cycle
VFR conditions are expected at both the Amarillo and the Dalhart
TAF sites through 12Z Wednesday. Some snow and blowing snow will
be possible at the Dalhart TAF site between 21Z today and around
01Z to 02Z Wednesday. The Guymon TAF site will have VFR conditions
but then MVFR around 00Z to 10Z Wednesday with snow and blowing
snow between 21Z today and 10Z Wednesday. Low level wind shear
will be possible at the Guymon TAF site until around 14Z to 15Z
today. Northwest and north winds 5 to 15 knots will increase to
around 20 to 30 knots with gusts around 35 to 40 knots by 14Z to
18Z today and then increase further to around 30 to 40 knots with
gusts between 45 and 49 knots after 17Z to 21Z today and then
diminish to around 10 to 20 knots after 08Z to 10Z Wednesday.
Schneider
&&
.PREV DISCUSSION... /Issued 312 AM CST Tue Feb 25 2020/
SHORT TERM...Today through Wednesday...
Vigorous closed upper low over the central Plains states today
will allow for perturbation to rotate south and east on the
backside of the upper low and across the Panhandles by this
afternoon and early tonight. As the closed upper low tracks south
and east out of Kansas towards northeast Oklahoma and southwest
Missouri and northwest Arkansas, wrap around snow associated with
the strong upper level dynamics will impact the northern
Panhandles by mid to late this afternoon and then spreading south
and east across much of the forecast area early tonight. Similar
to yesterday, strong wind gusts will accompany the approaching
shortwave and wintry precipitation as tracks south and east across
the northwest portions of the forecast area.
Decided to issue a Wind Advisory for the western and central
Oklahoma Panhandle as well as the northwest and north central
Texas Panhandle from 17Z today until 00Z Wednesday. Wind gusts may
approach High Wind Warning criteria especially later today and
early this evening. Patchy blowing snow can also be expected with
these strong winds as the snow continues moving south and east out
of southeastern Colorado and southwest Kansas. The closed upper
low should track well north and east of the Panhandles tonight
with a drier northwesterly flow aloft expected for Wednesday.
Drier conditions and clearing skies should be in store for the
Panhandles later tonight and Wednesday but remaining well below
normal today through Wednesday.
Schneider
LONG TERM...Wednesday Night through Monday Night...
Long term forecast begins Wednesday night with northwesterly flow
aloft in place over the CWA. While heights will slowly build
Thursday and Friday, two weak disturbances should push a cold
front south Thursday afternoon with a reinforcing shot of cool air
Friday afternoon. Have thus only gone with a slow warming trend
despite the expected rising heights and mostly clear skies.
Flow aloft turns westerly for Saturday. Resulting lee surface
troughing over E CO, combined with surface high over the TX/LA
coast, will lead to southwesterly winds at the surface across the
Panhandles. Expect warming trend to increase markedly, with highs in
the 60s likely.
After another mild day Sunday, forecast confidence decreases
Monday as significant divergence is seen between both operational
guidance source and between available GEFS members as a strong
upper low begins to swing across the southwestern CONUS. Multiple
different scenarios are seen involving both the exact location and
timing of this feature, with a completely dry outcome, snow,
rain, and thunderstorms all potentially in the cards depending on
who you believe. In true Panhandles fashion, the only thing to
bank on at this point is that it will get breezy at some point
during the Monday through next Wednesday period.
Ferguson
AVIATION...06Z TAFs...
North winds will increase by mid morning at all TAF sites and then
they are expected to increase even more by early afternoon. Winds
are expected to peak out in the 30 to 35 knot range with higher
gusts in the afternoon at all sites. Winds will then slowly
decrease after sunset. Skies are expected to remain VFR, except
for GUY where MVFR cigs may move in toward the end of the
forecast.
FIRE WEATHER...
Elevated fire weather conditions will be possible today mainly
across the southwest and south central Texas Panhandle. Strong and
gusty northwest to north winds around a vigorous closed upper low
over Kansas today will allow for the 20 foot winds to increase in
excess of 15 to 25 mph with gusts in excess of 30 to 35 mph this
afternoon into this evening. Minimum afternoon humidities will
only be in the 18 to 20 percent range over the southwest Texas
Panhandle with 20 to 27 percent across the south central Texas
Panhandle. The elevated fire weather conditions will be mainly
wind driven with max RFTIs of 2 and ERC percentiles in the 55 to
60 percent range. Will issue a Fire Danger Statement for the
southwest and south central Texas Panhandle today from 18Z until
00Z Wednesday.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for the following zones: Dallam...Hansford...Hartley...
Moore...Sherman.
OK...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for the following zones: Cimarron...Texas.
&&
11/77Hazardous weather outlook, Feb 25, 3:20 AM CST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
320 AM CST Tue Feb 25 2020
OKZ001>003-TXZ001>020-317-252200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
320 AM CST Tue Feb 25 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Windy conditions are expected today across the Panhandles, with
highest winds expected across the northwestern Panhandles, where
sustained winds greater than 35 mph are likely. A Wind Advisory
is in effect for this area late this morning and this afternoon.
Across the southwestern and south central Texas Panhandle, the
windy conditions will combine with relatively dry fuels to lead to
elevated fire weather conditions this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
High Wind, Cimarron
- When
- February 25, 10:45 AM CST to 1:47 PM CST
- Where
- Cimarron forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Sustained winds of 40 to 47 MPH occurred at the Oklahoma Mesonet station located 3 miles south-southeast of Boise City.
High Wind, Cimarron
- When
- February 25, 11:35 AM CST to 12:35 PM CST
- Where
- Cimarron forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Sustained winds of 40 to 41 MPH occurred at the Oklahoma Mesonet station located 5 miles southeast of Kenton.
High Wind, Cimarron
- When
- February 25, 12:35 PM CST
- Where
- Cimarron forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
This gust was measured at the Oklahoma Mesonet station 3 miles south-southeast of Boise City.
High Wind, Texas
- When
- February 25, 12:45 PM CST to 2:20 PM CST
- Where
- Texas forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Sustained winds of 40 to 42 MPH occurred at the Oklahoma Mesonet station located 2 miles east of Goodwell.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 25 to 26, 20201 death · 3 injured · 1 event
- Heavy Snow in Kansas, February 25, 20201 death · 2 injured · 5 events
- Avalanche in Alaska, February 25, 20201 death · 1 event
- High Wind in New Mexico, February 25, 2020$75,000 · 63 kt wind · 2 events
- High Wind in Texas, February 25, 202054 kt wind · 26 events
- Winter Weather in Indiana, February 25 to 27, 202024 events
- High Wind and Strong Wind in California, February 25 to 26, 2020$15,000 · 92 kt wind · 5 events
- High Surf in Hawaii, February 25 to 26, 202011 events
- Winter Weather in Ohio, February 25 to 27, 20208 events
- Winter Weather in Michigan, February 25 to 27, 20205 events
- High Wind in Texas, February 25, 202053 kt wind · 4 events
- Winter Weather in Colorado, February 25, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874320, 874322, 875855, 874323.